Alert archive / Alabama / River Flood Warnings in 2018
River Flood Warning 9, NWS Birmingham, AL
NWS Birmingham, AL issued this river flood warning at Mar 10, 2018, 7:53 AM CST for Greene County, Hale County, Marengo County, Alabama. It took effect at Mar 13, 2018, 12:00 AM CDT. It was in force for 45 hr.
The area
The outline as issued.
The facts
- Issued
- Mar 10, 2018, 7:53 AM CST (13:53 UTC)
- In effect from
- Mar 13, 2018, 12:00 AM CDT
- Expired
- Mar 14, 2018, 8:34 PM CDT
- In force
- 45 hr
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Flood severity
- Minor
Counties Greene County, AL, Hale County, AL, Marengo County, AL
The radar
The Birmingham radar (KBMX), 113 km from the middle of the area, began a volume at 13:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Black Warrior River below Selden Dam (WLDA1).
- Action stage
- 90 ft
- Minor stage
- 90 ft
- Moderate stage
- 102 ft
- Major stage
- 105 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 02466030, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
915
WGUS84 KBMX 101353
FLSBMX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Statement
National Weather Service Birmingham AL
753 AM CST Sat Mar 10 2018
.Heavy rainfall occurring this weekend will cause levels
to rise above flood stage early Tuesday morning for Seldon
Lock and Dam.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Do not drive cars through flooded areas. Turn Around...Don't Drown.
Another statement will be issued by Sunday morning...or sooner if
conditions warrant.
&&
ALC063-065-091-110152-
/O.NEW.KBMX.FL.W.0009.180313T0500Z-180315T0134Z/
/WLDA1.1.ER.180313T0500Z.180313T1700Z.180314T1334Z.NO/
753 AM CST Sat Mar 10 2018
* At 7:15 AM Saturday the stage was 79.2 feet.
* Flood stage is 90.0 feet.
* Forecast...Rise above flood stage by early Tuesday morning and
continue to rise to near 91.3 feet by early Tuesday afternoon. The
river will fall below flood stage by Wednesday morning.
* Impact...At 90.0 feet...Pasture and wood lands begin to flood.
Livestock should be moved to higher ground at stages above 90 feet.
&&
LAT...LON 3277 8782 3256 8769 3251 8782 3262 8784
3273 8790 3281 8789
$$6 follow-up statements
766
WGUS44 KBMX 102137
FLWBMX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Birmingham AL
337 PM CST Sat Mar 10 2018
Black Warrior River At Selden Lock and Dam affecting Greene...Hale
and Marengo Counties.
.Heavy rainfall over the weekend will cause levels to rise above
flood stage and a flood warning is now in effect for the lower
portions of the Black Warrior River basin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Do not drive cars through flooded areas. Turn Around...Don't Drown.
Another statement will be issued by Sunday morning...or sooner
if conditions warrant.
&&
ALC063-065-091-110936-
/O.CON.KBMX.FL.W.0009.180313T0500Z-180315T0134Z/
/WLDA1.1.ER.180313T0500Z.180313T1700Z.180314T1334Z.NO/
337 PM CST Sat Mar 10 2018
The Flood Warning continues for
the Black Warrior River At Selden Lock and Dam.
* from late Monday night to Wednesday evening...or until the warning
is cancelled.
* At 3:15 PM Saturday The stage Was 79.1 feet.
* Flood stage is 90.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by early Tuesday morning and
continue to rise to near 91.3 feet by early Tuesday afternoon. The
river will fall below flood stage by Wednesday morning.
* Impact...At 90.0 feet...Pasture and wood lands begin to flood.
Livestock should be moved to higher ground at stages above 90 feet.
&&
LAT...LON 3277 8782 3256 8769 3251 8782 3262 8784
3273 8790 3281 8789
$$785
WGUS84 KBMX 111417
FLSBMX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Statement
National Weather Service Birmingham AL
917 AM CDT Sun Mar 11 2018
...The flood warning continues for the Black Warrior River At Selden
Lock and Dam...
Recent rainfall has caused rises above flood stage to the Black Warrior
River At Selden Lock and Dam.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Do not drive cars through flooded areas. Turn Around...Don't Drown.
Another statement will be issued by Monday morning...or sooner if
conditions warrant.
&&
ALC063-065-091-120217-
/O.EXT.KBMX.FL.W.0009.180313T1000Z-180314T2034Z/
/WLDA1.1.ER.180313T1000Z.180313T1800Z.180314T0834Z.NO/
917 AM CDT Sun Mar 11 2018
The Flood Warning continues for
The Black Warrior River At Selden Lock and Dam.
* from late Monday night to Wednesday afternoon...or until the
warning is cancelled.
* At 8:15 AM Sunday the stage was 78.6 feet.
* Flood stage is 90.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by early Tuesday morning and
continue to rise to near 90.9 feet by Tuesday evening. The river
will fall below flood stage by early Wednesday morning.
* Impact...At 90.0 feet...Pasture and wood lands begin to flood.
Livestock should be moved to higher ground at stages above 90 feet.
&&
LAT...LON 3277 8782 3256 8769 3251 8782 3262 8784
3273 8790 3281 8789
$$527
WGUS84 KBMX 112005
FLSBMX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Statement
National Weather Service Birmingham AL
305 PM CDT Sun Mar 11 2018
...The flood warning continues for the Black Warrior River At Selden
Lock and Dam...
Recent rainfall has caused rises to the Black Warrior River At
Selden Lock and Dam.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Do not drive cars through flooded areas. Turn Around...Don't Drown.
Another statement will be issued by Monday morning...or sooner if
conditions warrant.
&&
ALC063-065-091-120805-
/O.EXT.KBMX.FL.W.0009.180313T1400Z-180314T1600Z/
/WLDA1.1.ER.180313T1400Z.180313T1800Z.180314T0400Z.NO/
305 PM CDT Sun Mar 11 2018
The Flood Warning continues for
The Black Warrior River At Selden Lock and Dam.
* from Tuesday morning to Wednesday morning...or until the warning is
cancelled.
* At 2:15 PM Sunday the stage was 79.2 feet.
* Flood stage is 90.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by late Tuesday morning and
continue to rise to near 90.4 feet by early Tuesday afternoon. The
river will fall below flood stage by Tuesday night.
* Impact...At 90.0 feet...Pasture and wood lands begin to flood.
Livestock should be moved to higher ground at stages above 90 feet.
&&
LAT...LON 3277 8782 3256 8769 3251 8782 3262 8784
3273 8790 3281 8789
$$481
WGUS84 KBMX 120124
FLSBMX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Statement
National Weather Service Birmingham AL
824 PM CDT Sun Mar 11 2018
...The flood warning continues for the Black Warrior River At Selden
Lock and Dam...
.Recent rainfall has caused rises to the Black Warrior River At
Selden Lock and Dam.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Do not drive cars through flooded areas. Turn Around...Don't Drown.
Another statement will be issued by [ ] morning...or sooner if
conditions warrant.
&&
ALC063-065-091-121323-
/O.EXT.KBMX.FL.W.0009.180313T0840Z-180314T1715Z/
/WLDA1.1.ER.180313T0840Z.180313T1800Z.180314T0515Z.NO/
824 PM CDT Sun Mar 11 2018
...Flood Warning extended until Wednesday afternoon...The Flood
Warning continues for
The Black Warrior River At Selden Lock and Dam.
* from late Monday night to Wednesday afternoon...or until the
warning is cancelled.
* At 8:15 PM Sunday the stage was 81.8 feet.
* Flood stage is 90.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by early Tuesday morning and
continue to rise to near 90.9 feet by early Tuesday afternoon. The
river will fall below flood stage by early Wednesday morning.
* Impact...At 90.0 feet...Pasture and wood lands begin to flood.
Livestock should be moved to higher ground at stages above 90 feet.
&&
LAT...LON 3277 8782 3256 8769 3251 8782 3262 8784
3273 8790 3281 8789
$$238
WGUS84 KBMX 121415
FLSBMX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Statement
National Weather Service Birmingham AL
915 AM CDT Mon Mar 12 2018
...The flood warning continues for the Black Warrior River At Selden
Lock and Dam...
.Rises continue on the Black Warrior River at Selden Lock and Dam...
and a flood warning remains in effect there.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Do not drive cars through flooded areas. Turn Around...Don't Drown.
Another statement will be issued by Tuesday morning...or sooner if
conditions warrant.
&&
ALC063-065-091-130214-
/O.EXT.KBMX.FL.W.0009.180313T1330Z-180314T0900Z/
/WLDA1.1.ER.180313T1330Z.180313T1800Z.180313T2100Z.NO/
915 AM CDT Mon Mar 12 2018
The Flood Warning continues for
The Black Warrior River At Selden Lock and Dam.
* from Tuesday morning to late Tuesday night...or until the warning
is cancelled.
* At 8:15 AM Monday the stage was 84.7 feet.
* Flood stage is 90 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by Tuesday morning and continue
to rise to near 90.3 feet by early Tuesday afternoon. The river
will fall below flood stage by late Tuesday afternoon .
* Impact...At 90 feet...Pasture and wood lands begin to flood.
Livestock should be moved to higher ground at stages above 90 feet.
&&
LAT...LON 3277 8782 3256 8769 3251 8782 3262 8784
3273 8790 3281 8789
$$860
WGUS84 KBMX 130115
FLSBMX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Statement
National Weather Service Birmingham AL
815 PM CDT Mon Mar 12 2018
...The flood warning is cancelled for the Black Warrior River At
Selden Lock and Dam...
.While rises continue on the Black Warrior River at Selden Lock and
Dam...the river is now expected to remain below flood stage and the
Flood Warning has been cancelled.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Do not drive cars through flooded areas. Turn Around...Don't Drown.
&&
ALC063-065-091-130145-
/O.CAN.KBMX.FL.W.0009.000000T0000Z-180314T0900Z/
/WLDA1.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
815 PM CDT Mon Mar 12 2018
The Flood Warning is cancelled for
The Black Warrior River At Selden Lock and Dam.
* At 7:15 PM Monday the stage was 86.3 feet.
* Flood stage is 90.0 feet.
* Forecast...The river will crest below flood stage around 89.3
feet early Tuesday afternoon .
* Impact...At 90.0 feet...Pasture and wood lands begin to flood.
Livestock should be moved to higher ground at stages above 90 feet.
&&
LAT...LON 3277 8782 3256 8769 3251 8782 3262 8784
3273 8790 3281 8789
$$What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this river flood warning went out at Mar 10, 5:37 AM CST, 2 hours 16 minutes earlier.
Area forecast discussion, Mar 10, 5:37 AM CST, 2 hours 16 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 537 AM CST Sat Mar 10 2018 .UPDATE... For 12Z Aviation. && .SHORT TERM... Today through Sunday night. At this hour there is a large spread in temperatures, with temperatures ranging from the 30s in sheltered locations (patchy frost may be occurring at the typically coldest locations) to around 50 at the most unsheltered locations due to southwest winds. A quasi- stationary front and associated surface trough is currently located along the KY/TN border, extending eastward from a broad area of low pressure over the Plains. An area of showers is currently located in the vicinity of the front in association with a weak wave in the northwest flow aloft. A southern stream shortwave has initiated an area of convection from southeast of Houston extending southeastward into the Central Gulf. Models are beginning to come into better agreement on precipitation trends, but some adjustments to the PoPs were necessary due to changes relative to previous runs. Models are in fairly good agreement that the area of showers will slowly sink southward associated with a west to east moisture axis, and aided by the southern stream wave. These will move into our northern counties later this morning. Still expect fairly widespread coverage of showers today along and north of I-20 though amounts will be on the lighter end. Further south, models have backed off on moisture return, possibly due to the Gulf convection, so shower activity should decrease in coverage/stall as it moves southward and PoPs were reduced there. Some weak subsidence will also move through behind the southern stream wave this afternoon. Temperatures should warm up nicely across the area with highs in the 70s across the south, but in the far northern counties rain-cooled air will set up a thermal boundary. Some weak instability will develop with daytime heating which will allow for some isolated thunder. Fairly steep mid- level lapse rates will be present due to cold mid-level temperatures, which would be supportive of small hail potential with any stronger updrafts. But weak instability should keep the overall potential for strong storms/hail to be low. The west to east effective boundary across the northern half of Central Alabama will serve as a focus for additional convection during the evening hours, as weak waves move through in the northwest flow aloft. It will likely lift northward a bit as southerly flow strengthens ahead of developing low pressure over the Southern Plains. CAMs indicate that a cluster of storms will develop over eastern OK/western AR ahead of a cold front in an area of height falls ahead of a shortwave digging into the Central Plains. This will evolve into an MCS that will track southeastward along the baroclinic zone, reaching West Alabama after midnight. Moisture return looks limited ahead of this MCS, and model consensus indicates that it is unlikely that appreciable surface-based instability will be present over West Alabama. Therefore, these storms should weaken somewhat. Will have to monitor the southwest counties for an isolated damaging wind threat, but threat appears too marginal to mention in the HWO at this time. Mesoscale trends will be monitored through the day. A band of 2+ inches of rain may also develop near the I-20 corridor associated with the MCS and the activity along the boundary ahead of it. This could cause minor flooding in poor drainage areas, but the overall flash flooding threat should remain low as we have had a few days to dry out since the least system. Models vary in the exact timing of the MCS, but there has been enough of a slowing trend to raise PoPs for Sunday morning. Current thinking is that the outflow boundary associated with the MCS should clear the southeast counties during the morning hours before daytime heating results in an increase in instability. Will need to monitor in case it slows down, which could result in a conditional/marginal severe threat, but this seems unlikely at this time. Subsidence should result in a lull in activity behind the MCS. But increased forcing ahead of the shortwave and moisture wrapping around the back side of the strengthening surface low as it moves into Georgia will result in the redevelopment of some rain Sunday afternoon and Sunday night, especially in the northern/eastern counties. Precipitation should exit prior to any colder air arriving early Monday morning. 32/Davis .LONG TERM... Monday through Friday. The upper low associated with the system over the weekend will push through the area on Monday. High pressure will build into the area behind the upper low on the backside of the eastern CONUS trough. This will help provide the area with another shot of colder air through the end of the week. At this time it looks like Wednesday and Thursday mornings will be the coldest with another widespread freeze/frost across the area. With such an amplified trough in the east, there will be an equally amplified ridge developing to our west. This system will slide into the area by Friday and we will see warmer temperatures and the approach of the next system that will likely work into the area by next weekend. So overall, look for drier and cooler temperatures through midweek and then a modified airmass will move into the area with more Spring-like temperatures by the end of the week. 16 && .AVIATION... 12Z TAF Discussion. VFR conds expected through 18 to 20Z at the northern sites as the system slows a touch on it approach to the area. Ceilings are in the process of beginning the drop to around 5kft this morning, as winds become southwesterly up to 8 kts. Showers will develop by mid to late afternoon, affecting northern terminals from west to east, with cigs lowering to MVFR. Shower coverage will increase through the evening hours. Winds will become northeasterly in advance of a surface low, but remain light. We will be keeping an eye to the northwest as thunderstorm activity may develop late this afternoon and then slide into the area overnight. Have included VCTS after 06Z for the northern TAFS with a prob30 for thunderstorms after 8Z. Confidence in shower activity at MGM and TOI remains to low to mention as predominate through the forecast period. Did add in VCSH after 9Z and will continue to monitor the trends and timing. 16 && .FIRE WEATHER... Rain will return the north during the morning hours and then spread south and east through the afternoon and evening hours. Widespread rain and thunderstorms will be possible tonight, with the best chance at thunderstorms across the west. Rain finally ends on the day Monday with dry conditions through the much of next week. Visibilities will be restricted at times due to the rain, but fog is not expected to be a big impact through the weekend. KBDI values remain very low due to recent rainfall and will likely remain that way with the upcoming rains, so there are no fire weather concerns. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 63 51 64 41 51 / 90 100 80 40 30 Anniston 66 52 65 43 52 / 70 100 90 60 30 Birmingham 67 54 66 41 53 / 80 100 80 30 10 Tuscaloosa 70 56 68 43 55 / 70 100 70 20 10 Calera 68 55 67 42 53 / 60 100 80 30 10 Auburn 68 53 66 47 55 / 20 80 90 60 20 Montgomery 73 55 70 47 57 / 20 70 90 50 10 Troy 72 54 71 49 57 / 10 40 80 60 10 && .BMX WATCHES/WARNINGS/ADVISORIES/... None. &&
Hazardous weather outlook, Mar 10, 3:52 AM CST, 4 hours 1 minute before
Hazardous Weather Outlook National Weather Service Birmingham AL 352 AM CST Sat Mar 10 2018 ALZ011>015-017>050-111300- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 352 AM CST Sat Mar 10 2018 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Lows at or below freezing will be possible Tuesday morning, mainly across northern and eastern portions of Central Alabama. Lows below freezing will be more widespread across all of Central Alabama Wednesday and Thursday mornings with temperatures falling into the upper 20s in some areas. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management is not expected at this time.
Nearby
River Flood Warnings in Alabama, 2018Every river flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.